WASHINGTON (CNN) -- Hydroxycut products, popular dietary supplements used for weight loss, have been linked to liver damage and are being recalled, the U.S. Food and Drug Administration said Friday.
The FDA has received 23 reports of serious liver injuries, including a death, linked to Hydroxycut products.
The FDA said it has received 23 reports of serious liver injuries linked to Hydroxycut products, which are also used as energy enhancers and as fat burners.
The reports include the 2007 death of a 19-year-old man living in the Southwest, which was reported to the FDA in March. Other serious liver problems reported included liver damage that resulted in a transplant in 2002, liver failure, jaundice, seizures and cardiovascular problems.
The FDA is warning consumers to immediately stop using 14 Hydroxycut products manufactured by Iovate Health Sciences Inc. of Oakville, Ontario, and distributed by Iovate Health Sciences USA Inc. of Blasdell, New York.
The company is voluntarily recalling the following products: Hydroxycut Regular Rapid Release Caplets, Hydroxycut Caffeine-Free Rapid Release Caplets, Hydroxycut Hardcore Liquid Caplets, Hydroxycut Max Liquid Caplets, Hydroxycut Regular Drink Packets, Hydroxycut Caffeine-Free Drink Packets, Hydroxycut Hardcore Drink Packets (Ignition Stix), Hydroxycut Max Drink Packets, Hydroxycut Liquid Shots, Hydroxycut Hardcore RTDs (Ready-to-Drink), Hydroxycut Max Aqua Shed, Hydroxycut 24, Hydroxycut Carb Control and Hydroxycut Natural. Watch more on the FDA's concern »
According to the FDA, last year, Iovate sold more than 9 million units of Hydroxycut products, which were distributed widely to grocery stores, health food stores and pharmacies.
"The FDA urges consumers to discontinue use of Hydroxycut products in order to avoid any undue risks. Adverse events are rare, but exist. Consumers should consult a physician or other health care professional if they experience symptoms possibly associated with these products," said Dr. Linda Katz, interim chief medical officer of the FDA's Center for Food Safety and Applied Nutrition.
Liver damage is rare, but patients who experienced problems were taking doses recommended on the product label, the FDA said. Symptoms include brown urine, nausea, vomiting, fatigue, stomach pain, itching and light-colored stools.
The FDA has not determined what specific ingredients are responsible for the problems, because the products contain a variety of overlapping ingredients and herbal extracts.
Dietary supplements sold before October 1994 are not required to undergo any FDA review before going to market. The Dietary Supplement Health and Education Act of 1994 required manufacturers to ensure a supplement to be safe before marketing. But manufacturers still don't need to register a product with the FDA or get approval before selling a supplement.
The agency can take action against an unsafe supplement once it's on the market. Since December 2007, any serious adverse event reported to the manufacturer must now be reported to the FDA within 15 days.
The Council for Responsible Nutrition, the leading trade association representing the dietary supplement industry, said that both the FDA and Iovate "took appropriate action today."
"We commend FDA for warning consumers of a potential safety problem associated with these products, and were encouraged to see that the company -- Iovate Health Sciences -- agreed to recall the products from the market until further determinations can be made," said Steve Mister, the council's president and CEO.
|Most Viewed||Most Emailed||Top Searches|